Increase in facial hair worryingMonday, October 18, 2021
Dr Sharmaine Mitchell
Dear Dr Mitchell,
I've noticed an increase in facial hair, especially on my chin area, in the last few months. I am 42 years old. What could be the cause of this? This has been sudden and drastic, and I have to be plucking and shaving every week.
The problem that you are experiencing with the sudden and rapid growth of excessive facial hair is significant and needs to be properly investigated. Women can develop excessive body (abdomen and chest) or facial hair due to the excessive production of male hormones (androgens) including testosterones. Polycystic ovarian disease is a common problem in women that is associated with excessive growth of facial and body hair. The increased growth of hair tends to be over a prolonged period of time and is not usually sudden. The fact that your facial hair growth is severe and sudden may suggest that you have an ovarian tumour that is secreting the excessive androgens which cause the hair growth. This abnormal growth in the ovary may not present with any other symptoms such as pelvic pain or pressure until it has grown to a significant size. A pelvic examination and a pelvic ultrasound can be done to detect this abnormal growth in the ovary. It is important that early evaluation is undertaken because some of the tumours can be cancerous. A blood test should also be done to check your testosterone levels and to do tumour markers to screen for an abnormal growth in the ovary.
There are other forms of hormonal imbalances that can cause excessive hair growth. These include disorders of the adrenal gland such as adrenal cancer, adrenal tumour, congenital adrenal hyperplasia and Cushing's Disease.
In healthy women the ovaries and adrenal glands provide about 40 to 50 per cent of the body's testosterone. If there is an ovarian tumour or the presence of polycystic ovaries, this can cause excessive production of androgens which causes the rapid hair growth.
Some medications can change the hormone levels in your body resulting in excessive body or facial hair growth. Antibiotics, steroids, Minoxidil (Rogaine) and Danazol can cause excessive growth of body and facial hair.
Danazol is a drug that can be used to control symptoms associated with endometriosis. A rapid increase in your weight (obesity) can cause your body to produce excessive male hormones which result in the increase growth of facial hair. Weight loss to achieve your ideal weight for height can help in the long-term control of this problem. Shaving, tweezing, waxing, creams, electrolysis, laser hair removal, and medications can be used to control the excessive hair growth.
The use of the birth control pill containing an anti-androgen can also help in reducing the growth of facial hair.
It is important to have a proper evaluation done which should include a pelvic examination, blood hormone levels, pelvic ultrasound and X-ray of the adrenal glands to rule out any abnormal growth in the ovaries or adrenal glands.
Consult your doctor who will advise you further and help you to get the proper evaluation done.
Dr Sharmaine Mitchell is an obstetrician and gynaecologist. Send questions via e-mail to email@example.com; write to All Woman, 40-42 1/2 Beechwood Avenue, Kingston 5 or fax to 876-968-2025. All responses are published. Dr Mitchell cannot provide personal responses.
The contents of this article are for informational purposes only, and must not be relied upon as an alternative to medical advice or treatment from your own doctor.